Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 876 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTERS TO THE EDITOR
Year : 2019  |  Volume : 23  |  Issue : 4  |  Page : 500-501

A case of euglycemic diabetic keto acidosis


Department of Endocrinology, Ananthapuri Hospitals and Research Institute, Thiruvananthapuram, Kerala, India

Date of Web Publication3-Oct-2019

Correspondence Address:
M S Aneesh Ghosh
BN: 368, Manimangalam, Kesava Lane, Bapuji Nagar, Pongummoodu, Thiruvananthapuram - 695 011, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijem.IJEM_303_19

Rights and Permissions

How to cite this article:
Aneesh Ghosh M S. A case of euglycemic diabetic keto acidosis. Indian J Endocr Metab 2019;23:500-1

How to cite this URL:
Aneesh Ghosh M S. A case of euglycemic diabetic keto acidosis. Indian J Endocr Metab [serial online] 2019 [cited 2019 Oct 23];23:500-1. Available from: http://www.ijem.in/text.asp?2019/23/4/500/268499



Dear sir,

Here with reporting a case of severe metabolic acidosis in a type 2 diabetic patient receiving Empagliflozin. Even though it is well known that SGLT 2 inhibitors may induce euglycemic diabetic ketoacidosis, to my knowledge, it is first case report from Kerala. I think it is our duty to sensitise our practitioners about this uncommon but dreadful complication especially when this class of drugs are becoming popular and affordable in our country.

A 52-year-old medical practitioner with Type 2 diabetes of 4 years receiving 20 units of Glargine, 1000 mg of Metformin (which was eventually discontinued due to gastric intolerance) and 25 mg of Empagliflozin, who was reported at the emergency room with history of weakness, poor oral intake, malaise and tightness of chest in the evening. Earlier, he had a busy day in his nursing home with history of being unwell, retching, nausea with two episodes of vomiting. He received 500 ml of intravenous isotonic saline and pantoprazole before being presented himself at the ER.

At the time of presentation, he was conscious and apprehensive, having clinical dehydration, tachycardia, acidotic breathing and a blood pressure of 100/70 mm/Hg.

Initial laboratory studies were as follows: Hemoglobin: 15 gm/dl, Urea: 62 mg/dl, Creat: 1.2 mg/dl, Na: 140 mEq/L, K: 3.5 mEq/L, HbA1C: 9.5%, glucose: 237 mg/dl, sodium: 141 mmol/L, potassium: 3.7 mmol/L, serum osmolality of 300 mOsm/kg, pH: 6.9, anion gap: 36 mEq/L, bicarbonate: 6.5 mEq/L and CO2 of 10 mmol/L. Urine and serum ketones were positive.

Possibility of acute coronary event and urosepsis were ruled out. After other aetiologies of anion-gap acidosis were excluded, he was treated for euglycemic diabetic keto acidosis (euDKA) with intravenous insulin and fluids, with resolution of the acidosis. His anti-glutamic acid decarboxylase was negative (14 IU/ml [n/l value <30]) and he had a normal C-peptide (1.1 ng/mL [n/l range 0.9-4.3)). He was discharged on basal-bolus insulin regimen.

The two interesting points in this narration are that in spite of being a clinician himself, he did not realise him slipping in to severe keto-acidosis, and the occurrence of euDKA inspite of receiving basal insulin.


   Conclusion Top


SGLT2 inhibitors have been associated with an increased risk of diabetic ketoacidosis, which led to a warning from the Food and Drug Administration (FDA) in May 2015.[1],[2] SGLT2 inhibitors are associated with approximately twice the risk of diabetic ketoacidosis as compared to DPP4 inhibitors.[3] The increased risk of diabetic ketoacidosis with SGLT2 inhibitors are among the factors to be considered at the time of prescribing and throughout therapy if patients present with symptoms suggestive of diabetic ketoacidosis.[3]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
FDA Drug Safety Communication. FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood 2015. Available from: https://www.fda.gov/Drugs/DrugSafety/ucm446845.  Back to cited text no. 1
    
2.
Ogawa W, Sakaguchi K. Euglycemic diabetic ketoacidosis induced by SGLT2 inhibitors: Possible mechanism and contributing factors. J Diabetes Investig 2016;7:135-8.  Back to cited text no. 2
    
3.
Correspondence; N Engl J Med 376;23 nejm.org June 8, 2017.  Back to cited text no. 3
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

   Conclusion
  In this article
 References

 Article Access Statistics
    Viewed165    
    Printed0    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal